Abstract

Drug-Induced Gastrointestinal and Hepatic Disease Associated with Biologics and Nonbiologic Disease-Modifying Antirheumatic Drugs

Wood PR1, Caplan L2. Rheum Dis Clin North Am. 2018 Feb;44(1):29-43. doi: 10.1016/j.rdc.2017.09.003.
 
     
Author information

1 Division of Rheumatology, University of Colorado, Anschutz Medical Campus Barbara Davis Center, 1775 Aurora Court, PO Box 6511, Mail Stop B-115, Aurora, CO 80045, USA. Electronic address: patrick.wood@ucdenver.edu.

2 Division of Rheumatology, University of Colorado, Anschutz Medical Campus Barbara Davis Center, 1775 Aurora Court, PO Box 6511, Mail Stop B-115, Aurora, CO 80045, USA.

Abstract

A variety of gastrointestinal adverse drug reactions are seen in nearly all conventional antirheumatic medications, ranging from nausea to life-threatening drug-induced liver injury. Rheumatologists should be particularly familiar with hepatotoxicity associated with long-term methotrexate use, and the range of unique hepatic, biliary, and pancreatic manifestations associated with azathioprine. Hepatitis B virus reactivation is the most serious gastrointestinal disease risk associated with many biological therapies, particularly rituximab. Gastrointestinal perforation may be a specific concern for agents directed at interleukin-6 pathways, and some reports have raised the question of whether interleukin-17 inhibition may elevate inflammatory bowel disease risk.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.